Tennessee, 2025

Flooding in Tennessee, August 23, 2025

August 23, 2025 · NWS MRX · 4 events in 1 county or zone

Scattered to numerous showers and thunderstorms developed during the afternoon and evening hours of the 23rd. The slow moving nature of these storms resulted in heavy rains and notable flooding near the I-26 corridor between Kingsport and Johnson City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered to numerous showers and thunderstorms developed during the afternoon and evening hours of the 23rd. The slow moving nature of these storms resulted in heavy rains and notable flooding near the I-26 corridor between Kingsport and Johnson City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 1:02 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 1:02 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
202 PM EDT Sat Aug 23 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 135 PM EDT Sat Aug 23 2025

Key Messages:
1. Scattered showers and embedded thunderstorm through this
evening with showers continuing. Localized flash flooding is
possible through this evening.

2. Strong frontal boundary moves through Sunday. Scattered showers
and possibly embedded thunder again.

3. Much cooler, pleasant and dry conditions for much of next week.

Discussion:

SPC meso-analysis shows MLCAPES of around 1000 with DCAPES near
600. Little to no shear. A theta-e ridge axis is evident over the
Plateau along a surface trough axis. PWs are near 1.8 inches along
this axis. If training of showers occur, localized flash flooding
is possible. Conditions are not favorable for severe storms but
isolated gusts up to 40 mph possible.

REFS and HREF show the greatest coverage of showers and storms
across the Plateau, central Tennessee valley and southwest
Virginia through this evening.

A slow moving 925mb/Surface front-genetic forcing remains across
the region through Sunday. Strong cool front will move across the
region late tomorrow moving the theta-e ridge axis east of the
area. Until then scattered to occasional widespread showers and
embedded thunder will remain.

For Monday through next Saturday, ensemble cluster analysis and
deterministic models show a deep upper trough over the eastern
third of the nation. Below normal temperatures. much drier
airmass, and mostly dry conditions are expected. NBM probabilities
show low chance of showers across southeast Tennessee for late
Tuesday and Tuesday night. Latest deterministic GFS depicts
showers as well but confidence is too low to include in the
forecast.

&&

.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Sat Aug 23 2025

Scattered showers and possibly a thunderstorm will be the main
concern through this evening. REFS and HREF show the greatest
coverage across TYS.

For early Sunday morning, fog and low-cloud development can be
expected. IFR/LIFR due to low ceilings is possible especially at
TRI and TYS.

A gradual improvement in flight conditions are anticipated for
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             69  87  63  82 /  60  20   0   0
Knoxville McGhee Tyson Airport, TN  69  85  62  80 /  60  30   0   0
Oak Ridge, TN                       68  85  59  79 /  70  30   0   0
Tri Cities Airport, TN              66  82  59  77 /  50  40  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DISCUSSION...DH
AVIATION...DH
Hazardous weather outlook, Aug 23, 12:37 PM EST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
137 PM EDT Sat Aug 23 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
137 PM EDT Sat Aug 23 2025 /1237 PM CDT Sat Aug 23 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are likely this afternoon and
evening. Due to recent heavy rainfall and abundant moisture,
localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of flooding are encouraged this afternoon and evening.

In the hours before

Special weather statement, Aug 23, 4:35 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Morristown TN
535 PM EDT Sat Aug 23 2025

TNZ017-044-VAZ005-232215-
Sullivan TN-Washington TN-Scott VA-
535 PM EDT Sat Aug 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN SULLIVAN...NORTHEASTERN
WASHINGTON AND SOUTHEASTERN SCOTT COUNTIES THROUGH 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, or near Johnson City, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Gray, Oak Grove,
Walnut Hill, Spurgeon, Colonial Heights, and Bluff City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3632 8236 3635 8256 3666 8251 3662 8231
      3660 8229 3660 8222 3659 8219
TIME...MOT...LOC 2134Z 195DEG 11KT 3641 8243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Washington

When
August 23, 5:30 PM EST to 7:30 PM EST
Where
Washington County, 1.26 mi WSW of Gray to 0.49 mi SW of Gray
Cause
Heavy Rain
Reported by
Public
Coordinates
36.414, -82.491

Social media photos showed water over roads, in addition to several feet of water in a low spot next to the road.

Flood, Washington

When
August 23, 5:50 PM EST to 7:50 PM EST
Where
Washington County, 1.01 mi SSE of Gray to 1.34 mi S of Gray
Cause
Heavy Rain
Reported by
Public
Coordinates
36.406, -82.466

Photos from social media showed water coming into the first level of a house near Cedar Valley Blvd, likely due to fast rises on nearby South Fork Cedar Creek.

Flood, Washington

When
August 23, 5:55 PM EST to 7:55 PM EST
Where
Washington County, 1.33 mi SW of Boone to 0.4 mi SW of Crouch Xrd
Cause
Heavy Rain
Reported by
Public
Coordinates
36.367, -82.448

Social media photo showed Boones Creek Road closed near the railroad crossing due to flooding.

Flood, Washington

When
August 23, 6:30 PM EST to 8:30 PM EST
Where
Washington County, 1.17 mi NNW of Boones Creek to 1.38 mi NNW of Boones Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
36.415, -82.430

Photos from social media showed flooding in the Oak Grove Village mobile home park in Oak Grove. Based on the photo, water depth is estimated to be at least 1 foot deep.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291177, 1291178, 1291179, 1291180.